Clozapine‐Associated Mitral Valve Chordae Rupture

1New York University School of Medicine, New York, NY
2New York University School of Medicine, New York, NY

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 454

Case Presentation:

A 67‐year‐old man with long‐standing bipolar disorder presented with acute psychosis. Two weeks after initiation of clozapine, the patient began to experience lethargy, vomiting, diarrhea, low‐grade fevers, and tachycardia. Physical exam revealed a new late‐systolic murmur that was loudest at the left lower sternal border. Labs revealed an elevated white blood cell count without eosinophilia or neutrophilia. Serial electrocardiograms revealed paroxysmal atrial fibrillation. Cardiac enzymes and brain natriuretic peptide were within the normal range. Chest computed topography was negative for pulmonary embolism. Workup for infectious causes was negative. Echocardiography revealed global hypokinesis, an ejection fraction (EF) of 40%–45%, moderate mitral regurgitation, and prolapse of the posterior mitral valve leaflet with a small echodensity consistent with a torn chordae. An echocardiogram performed a few months prior at an outside facility revealed a normal EF, inferior wall hypokinesis and a normal mitral valve. Clozapine was discontinued with subsequent improvement in the patient's symptoms. He was started on a beta‐blocker, ace‐inhibitor, and full dose aspirin for his left ventricular dysfunction and atrial fibrillation. He was subsequently lost to follow‐up.

Discussion:

Clozapine is an atypical antipsychotic most often used for treatment‐resistant schizophrenia, particularly for those who are suicidal. Though its use is limited primarily by agranulocytosis, clozapine is known to cause a range of cardiac toxicities including myocarditis and cardiomyopathy. Clozapine is not commonly associated with valvular abnormalities. We present a case of acute mitral valve chordae rupture due to clozapine toxicity. The mechanism is likely due to focal inflammation of the chordae tendinae. Approximately 80% of clozapine‐related myocarditis cases occur within the first four weeks of medication initiation, with a median of 16 days. Our patient began to develop symptoms of toxicity fifteen days following clozapine initiation. A drug‐induced, acute (type I, IgE‐mediated) hypersensitivity reaction has been proposed as an underlying mechanism. Autopsy specimens have revealed prominent eosinophilic infiltrates and myocyte cell death consistent with prior studies of acute hypersensitivity myocarditis. Other hypotheses implicate high levels of proinflammatory cytokines and catecholamines. With termination of the offending medication, most patients with myocarditis can be expected to fully recover. However, this case demonstrates a form of permanent cardiac dysfunction associated with clozapine.

Conclusions:

Although well recognized for myocarditis and cardiomyopathy, the cardiac toxicities of clozapine may include acute chordal rupture of the mitral valve. Hospitalists should be aware of this potential complication given clozapine titration is often performed in the inpatient setting under a comanagement system.

To cite this abstract:

Denson J, Janjigian M. Clozapine‐Associated Mitral Valve Chordae Rupture. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 454. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/clozapineassociated-mitral-valve-chordae-rupture/. Accessed September 16, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.